Monday, December 26, 2011

Paraguard IUD

A few weeks ago I got an IUD.  An IUD is an acronym for a intrauterine device that's inserted into the uterus for long-term contraception.  The brand of the IUD that I got was Paraguard, a copper IUD.  There is also another IUD that releases a hormone, but I decided that I did not want any hormones anymore.  I have been on the birth control pill (ortho-lo) for about 7 years now and I wanted to make a change away from hormones.  My husband and I told plan on having children for at least another 4 years, so a long-term birth control method was ideal for us.  

So here's the deal with an IUD.  It has to get put in.  As in, inside of your uterus.  This was not fun.  People told me "oh take tylenol beforehand it will be fine."  But let me tell you it was not.  It was incredibly painful. Allegedly this is a much less painful endeavor if you've had children before because your uterus is already expanded.  I have not had children yet.  Therefore, my uterus is only 4 inches.  I know this because I had an ultrasound earlier this week to have it measured (most doctors require that).

The cramps were very strong for about a day and a half after the procedure.  I worked from home the day of the procedure and was glad that I did.  By a few days after, I felt fine.  One  side effect that I have noticed, though, has been BREAKOUTS.  I broke out like crazy on my chin about two to three weeks after I got the IUD.  But the thing is that the IUD isn't what caused the breakouts - it was going off of the birth control.  Apparently your body is used to a steady supply of estrogen and testosterone from the pill and isn't used to making it on its own.  It can take several months after going off of the pill for the body's hormones to regulate.  I did go to the dermatologist to get something for the acne because I couldn't take it.

The Ob/Gyn told me that periods with a Paraguard IUD are supposed to be heavier and more crampy, so I was prepared for that.  The first period was not crampy at all but definitely heavier.  Probably twice as heavy.  It lasted from Tuesday to Sunday, though, which is more or less how long the periods on the pill lasted.  Hopefully they continue to get lighter as time goes on.

I'll continue to post updates!